Illinois, 2011

Flash Flood and Hail in Illinois, August 12, 2011

August 12, 2011 · NWS DVN · 8 events in 1 county or zone

Scattered showers and a few isolated thunderstorms developed ahead of a cold front that moved through eastern Iowa and northwest Illinois by midnight August 13. 2011.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Scattered showers and a few isolated thunderstorms developed ahead of a cold front that moved through eastern Iowa and northwest Illinois by midnight August 13. 2011. The strongest thunderstorms were associated with heavy rain and strong winds in Stephenson County Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 12, 2:03 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 12, 2:03 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
303 PM CDT FRI AUG 12 2011

.SYNOPSIS...
WATER VAPOR LOOPS SHOW UPPER LOW SPINNING ACROSS WESTERN ND WITH A
TROUGH EXTENDED INTO CENTRAL IA. WEAKENING COLD FRONT WAS MOVING
THROUGH CENTRAL IA WITH CLEAR SKIES IN WESTERN IA BEHIND THE UPPER
TROUGH/COLD FRONT. THUNDERSTORMS WERE ASSOCIATED WITH THE COLD
POCKET IN ND AND STORMS WERE IN CENTRAL MO NORTH OF A WARM FRONT.
THERE WERE ALSO SCATTERED SHOWERS IN WI. SCATTERED SHOWERS WERE ALSO
IN SOUTHEAST IA AND WESTERN IL. CURRENT TEMPERATURES WERE IN THE
UPPER 70S TO LOWER 80S WITH DEW POINTS IN THE 60S SO MORE HUMID
TODAY.

..HAASE..

&&

.SHORT TERM...TONIGHT AND SATURDAY...
FORECAST FOCUS ON RAIN CHANCES THROUGH SATURDAY.

TONIGHT...OPERATIONAL MODELS SEEM TO HAVE A HANDLE ON RAIN TRENDS.
WILL CARRY 30-50 POPS FOR THIS EVENING AHEAD OF THE TROUGH/COLD
FRONT. A BETTER WAY TO DESCRIBE IT WOULD BE TO SAY SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS. TROUGH SWINGS THROUGH TO THE EAST OF THE
CWA AFTER MIDNIGHT SO WILL ONLY MENTION A SLIGHT CHANCE. RAIN
AMOUNTS SHOULD BE LIGHT AND MAINLY LESS THAN A TENTH OF AN INCH. MIN
TEMPS IN THE 60S.

SATURDAY...UPPER LOW/STRONG VORT MAX PROGGED TO DIVE SOUTHEAST INTO
OUR REGION. THIS SHOULD ALLOW FOR MUCH MORE CLOUD COVER COMPARED TO
TODAY. OPERATIONAL MODELS ALSO INCREASE COVERAGE OF SHOWERS STARTING
IN OUR NW CWA IN THE MORNING AND THEN SPREADING OVER MOST OF THE CWA
AS THE DAY PROGRESSES. OUR SW CWA SHOULD HAVE LESS CHANCES SOUTH OF
THE VORT TRACK. WILL GO WITH CHANCE POPS IN THE MORNING THEN LIKELY
POPS NORTHEAST HALF IN THE AFTERNOON. WITH ONLY HAVE CHANCE POPS IN
OUR SW. AGAIN QPF AMOUNTS WILL BE RATHER LIGHT AND MAINLY LESS THAN
A TENTH OF AN INCH. WITH PLENTY OF CLOUDS AND SHOWERS AROUND MAX
TEMPS BE BELOW NORMAL AGAIN...IN THE RANGE FROM THE MID 70S NORTH TO
AROUND 80 FAR SOUTH.

..HAASE..

.LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY...
MOSTLY QUIET WITH TYPICAL AUGUST TEMPERATURES...CHANCE FOR SHOWERS
AND THUNDERSTORMS TUESDAY THE MAIN FORECAST ISSUE.

OVERALL....INITIALIZATION AND VERIFICATION AVERAGE WITH PRIMARY
CHALLENGE THE POTENTIAL FOR A DECENT MCS EVENT MONDAY NIGHT INTO
TUESDAY. LOCAL TOOLS AND CONCEPTUAL FRAMEWORKS SUPPORT ALL SOLUTIONS
A BIT OVERDONE AND TOO FAR NORTH WITH RAINFALL AMOUNTS.  VERIFICATION
AT 18Z AND RUN TO RUN CONTINUITY SUPPORTS A 50/50 BLEND OF GFS AND
HI-RES ECMWF WITH SLIGHTLY WIDER DIURNAL TEMPERATURES RANGES POSSIBLY
NEEDED.

SATURDAY NIGHT THROUGH MONDAY...LITTLE CHANGES WITH SOME LINGERING
LIGHT EVENING SHOWERS IN FAR NORTHEAST SECTIONS SATURDAY WITH
CLEARING BY SUNRISE.  SEASONABLY MODERATE CANADIAN HIGH PRESSURE
SYSTEM TO BRING SLIGHTLY BELOW NORMAL WITH FAIR SKIES OF MOSTLY FAIR
WEATHER CUMULUS CLOUDS AND MODERATE HUMIDITY LEVELS.  HIGHS 76-82F
AND LOWS MOSTLY MID TO UPPER 50S SUNDAY AND MONDAY AM LATER SHIFTS
MAY NEED TO WIDEN SLIGHTLY DIURNAL TEMPERATURE RANGES.

MONDAY NIGHT AND TUESDAY...LOW TO MODERATE CHANCE POPS AS A MCS EVENT
PASSES ALONG THE APPROACHING WEAK WARM FRONT.  UPPER AIR ANALYSIS
SUPPORTS CONVECTION SHOULD ROTATE TO THE SOUTHEAST WITH HEAVIEST
RAINFALL AND STRONGEST STORMS PROBABLY SOUTH OF OUR AREA.  THIS
SHOULD BE CLARIFIED IN THE NEXT 12 TO 24 HOURS. AMOUNT OF CLOUDS AND
PRECIPITATION WILL GREATLY IMPACT HIGH TEMPERATURES ON TUESDAY.

WEDNESDAY THROUGH FRIDAY...CHANCE TO SLIGHT CHANCE POPS WEDNESDAY
AHEAD OF ANOTHER FAST MOVING COOL FRONT IN NW FLOW WITH LIMITED
FORCING AND MOISTURE SUGGESTED ATTM...NOT FAVORABLE FOR DECENT
RAINFALL AMOUNTS AND COVERAGE.  NEAR NORMAL TEMPERATURES WEDNESDAY.
COOL FRONT TO PASS BY THURSDAY AM WITH SLIGHTLY BELOW NORMAL TEMPS
AND DRY CONDITIONS THROUGH AT LEAST FRIDAY.

..NICHOLS..

&&

.AVIATION...
VFR CONDS REMAINDER OF THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS THIS AFTERNOON AND EVENING. SOUTH TO
SOUTHWEST WINDS AROUND 10 KNOTS OR LESS.

..HAASE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

HAASE/NICHOLS
Hazardous weather outlook, Aug 12, 10:41 AM CST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1141 AM CDT FRI AUG 12 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-131645-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1141 AM CDT FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT.
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ON SATURDAY. SEVERE WEATHER IS
NOT EXPECTED. THERE IS A CHANCE OF THUNDERSTORMS TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

HAASE

In the hours before

Special weather statement, Aug 12, 3:43 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
443 PM CDT FRI AUG 12 2011

ILZ002-122245-
STEPHENSON-
443 PM CDT FRI AUG 12 2011

...STRONG THUNDERSTORM MOVING THROUGH STEPHENSON COUNTY...

AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FREEPORT...MOVING NORTHEAST AT 20 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  CEDARVILLE AROUND 450 PM CDT...
  RIDOTT AND DAKOTA AROUND 505 PM CDT...
  ROCK CITY AROUND 515 PM CDT...

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 35 MPH...BRIEF HEAVY
RAIN...ARE EXPECTED WITH THIS STORM.

IF YOU HEAR THUNDER, MOVE IMMEDIATELY TO A STURDY BUILDING OR CAR
UNTIL THE STORM HAS PASSED.

LAT...LON 4250 8942 4222 8941 4220 8972 4237 8986
      4245 8963 4250 8943
TIME...MOT...LOC 2142Z 242DEG 18KT 4229 8963

DLF

The radar

The Quad Cities radar (KDVN), 108 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 heavy rain, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Stephenson

When
August 12, 3:54 PM CST
Where
Stephenson County, 0.51 mi W of Freeport
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.280, -89.630

Heavy Rain, Stephenson

When
August 12, 3:59 PM CST
Where
Stephenson County, 0.86 mi NW of Freeport
Reported by
Trained Spotter
Coordinates
42.290, -89.630

This is the total amount of rain that fell in one hour.

Thunderstorm Wind, Stephenson

When
August 12, 4:15 PM CST
Where
Stephenson County, Freeport Albertus Ar
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
42.250, -89.580

Flash Flood, Stephenson

When
August 12, 4:39 PM CST
Where
Stephenson County, 4 mi N of German Vly to 2 mi WSW of German Vly
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.278, -89.470

Very heavy rain was falling to the north of German Valley with a lot of flooding occurring in the area. Lamm and Hollywood Roads are beginning to flood. Zero visibility is occurring along with the heavy rain.

Hail, Stephenson

When
August 12, 4:39 PM CST
Where
Stephenson County, 4 mi N of German Vly
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
42.278, -89.470

Hail was mainly nickel sized and smaller.

Hail, Stephenson

When
August 12, 4:40 PM CST
Where
Stephenson County, 2.56 mi E of Freeport Albertus Ar
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
42.250, -89.530

Thunderstorm Wind, Stephenson

When
August 12, 4:50 PM CST
Where
Stephenson County, 0.51 mi W of German Vly
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.220, -89.480

Four to five inch tree limbs were reported down. .

Heavy Rain, Stephenson

When
August 12, 10:59 PM CST
Where
Stephenson County, 0.86 mi NW of Freeport
Reported by
COOP Observer
Coordinates
42.290, -89.630

Total rainfall measured at the Waste Water Treatment Plant.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339648, 339651, 339655, 339647, 339649, 339650, 339654, 339653.